Alert archive / Texas / Small Craft Advisories in 2021

Small Craft Advisory 8, NWS Houston/Galveston, TX

January 30, 2021

NWS Houston/Galveston, TX issued this small craft advisory at Jan 30, 2021, 12:29 PM CST. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2021, 12:29 PM CST (18:29 UTC)
Expired
Jan 31, 2021, 10:38 PM CST
In force
34 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

608 
WHUS74 KHGX 301829
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1229 PM CST Sat Jan 30 2021

GMZ370-375-310300-
/O.NEW.KHGX.SC.Y.0008.210130T1829Z-210131T0300Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
1229 PM CST Sat Jan 30 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...South winds 20 to 25 knots with gusts up to 30 knots and
  seas 5 to 8 ft.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
6 follow-up statements
978 
WHUS74 KHGX 302107
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
307 PM CST Sat Jan 30 2021

GMZ370-375-310515-
/O.EXT.KHGX.SC.Y.0008.000000T0000Z-210131T1200Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
307 PM CST Sat Jan 30 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM CST SUNDAY...

* WHAT...South winds 20 to 25 knots becoming northwest late
  tonight with seas 6 to 8 feet.

* WHERE...Waters from High Island to Matagorda Ship Channel TX
  from 20 to 60 nautical miles offshore.

* WHEN...Until 6 AM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
590 
WHUS74 KHGX 310353
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
953 PM CST Sat Jan 30 2021

GMZ370-375-311200-
/O.EXT.KHGX.SC.Y.0008.000000T0000Z-210131T2200Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
953 PM CST Sat Jan 30 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM CST SUNDAY...

* WHAT...Seas 4 to 6 ft.

* WHERE...Waters from High Island to Freeport TX from 20 to 60 
  NM and Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM.

* WHEN...Until 4 PM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
738 
WHUS74 KHGX 310931
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
331 AM CST Sun Jan 31 2021

GMZ330-335-350-355-311745-
/O.EXB.KHGX.SC.Y.0008.000000T0000Z-210201T1200Z/
Matagorda Bay-Galveston Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
331 AM CST Sun Jan 31 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM CST MONDAY...

* WHAT...North winds increasing later this morning to around 20
  knots with gusts up to 30 kt.

* WHERE...Portions of Gulf of Mexico. 

* WHEN...Until 6 AM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ370-375-311745-
/O.EXT.KHGX.SC.Y.0008.000000T0000Z-210201T1200Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
331 AM CST Sun Jan 31 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM CST MONDAY...

* WHAT...North winds increasing later this morning to 20 to 25 kt
  with gusts up to 35 kt.

* WHERE...Waters from High Island to Freeport TX from 20 to 60 
  NM and Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM.

* WHEN...Until 6 AM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
884 
WHUS74 KHGX 311527
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
927 AM CST Sun Jan 31 2021

GMZ330-335-311630-
/O.CAN.KHGX.SC.Y.0008.000000T0000Z-210201T1200Z/
Matagorda Bay-Galveston Bay-
927 AM CST Sun Jan 31 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Sustained winds remain below 20 knots and are expected to remain
between 15 and knots this afternoon, therefore, the Small Craft
Advisory previously in effect has been canceled. Mariners in small
craft are urged to exercise caution for choppy to occasionally
rough bay waters.

$$

GMZ350-355-370-375-010100-
/O.CON.KHGX.SC.Y.0008.000000T0000Z-210201T1200Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
927 AM CST Sun Jan 31 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST MONDAY...

* WHAT...North winds increasing later this morning to around 20 
  knots with gusts up to 30 knots.

* WHERE...Gulf waters from the coast and out to 60 nautical miles.

* WHEN...Until 6 AM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
949 
WHUS74 KHGX 312056
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
256 PM CST Sun Jan 31 2021

GMZ335-010900-
/O.NEW.KHGX.LO.Y.0005.210131T2056Z-210201T1500Z/
Galveston Bay-
256 PM CST Sun Jan 31 2021

...LOW WATER ADVISORY IN EFFECT UNTIL 9 AM CST MONDAY...

* WHAT...Abnormally low water levels.

* WHERE...Galveston Bay.

* WHEN...Until 9 AM CST Monday.

* IMPACTS...Below normal water levels will result in hazardous
  navigating conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should navigate shallow waters with extreme caution due
to below normal water levels.

&&

$$

GMZ350-355-370-375-010900-
/O.CON.KHGX.SC.Y.0008.000000T0000Z-210201T1200Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
256 PM CST Sun Jan 31 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST MONDAY...

* WHAT...North winds increasing to 20 to 25 knots.
  Seas 3 to 5 feet nearshore and 6 to 8 feet offshore.

* WHERE...Gulf waters from the coast and out to 60 nautical 
  miles.

* WHEN...Until 6 AM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
569 
WHUS74 KHGX 010438
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1038 PM CST Sun Jan 31 2021

GMZ370-375-011245-
/O.CAN.KHGX.SC.Y.0008.000000T0000Z-210201T1200Z/
/O.NEW.KHGX.SC.Y.0009.210201T0500Z-210201T1500Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
1038 PM CST Sun Jan 31 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CST MONDAY...

* WHAT...North winds 20 to 25 knots and seas 5 to 8 ft expected.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM and Waters from High Island to Freeport TX from 20 
  to 60 NM.

* WHEN...Until 9 AM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ350-355-010545-
/O.CAN.KHGX.SC.Y.0008.000000T0000Z-210201T1200Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
1038 PM CST Sun Jan 31 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas have subsided below criteria.

$$

GMZ335-011245-
/O.CON.KHGX.LO.Y.0005.000000T0000Z-210201T1500Z/
Galveston Bay-
1038 PM CST Sun Jan 31 2021

...LOW WATER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST MONDAY...

* WHAT...Abnormally low water levels.

* WHERE...Galveston Bay.

* WHEN...Until 9 AM CST Monday.

* IMPACTS...Below normal water levels will result in hazardous 
  navigating conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should navigate shallow waters with extreme caution due
to below normal water levels.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Jan 30, 11:56 AM CST, 33 minutes earlier.

Area forecast discussion, Jan 30, 11:56 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1156 AM CST Sat Jan 30 2021

.AVIATION [18Z TAF Issuance]...

Widespread MVFR ceilings persist across most terminals along with
gusty south winds. A weak cold front will cross the region this
afternoon, bringing in isolated showers. Per satellite and
surface obs, the frontal boundary is currently located just
northwest of KCLL. In fact, gravity waves have developed along the
boundary. Based on the line of clouds/drier air behind it, KCLL
should clear by 20Z, KIAH by 22Z, KHOU by 23Z. Lingering clouds,
and some patchy fog will be possible along the coastal terminals
this evening/overnight. Therefore, MVFR to occasional IFR
conditions will be possible at these sites through daybreak. Otherwise,
VFR conditions are expected at all inland sites, mainly after 07Z
Sunday. Gusty south winds will diminish early this evening;
however, breezy northwest winds return by mid- morning Sunday. 05

&&

.PREV DISCUSSION /Issued 545 AM CST Sat Jan 30 2021/...

SHORT TERM [Today Through Sunday]...

Southerly winds have increased this evening as a deepening lee
cyclone over the West-Central Plains has tightened the surface
pressure gradient, allowing for an influx of warm and moist Gulf
air to SE TX. This trend is expected to continue throughout the
day today, with global models remaining in good agreement in
depicting an increase of total PWs to around 1.25in across most of
the area by mid-afternoon. While this increase in moisture will
prove beneficial for the development of showers as a surface cold
frontal boundary moves through the area later today and this
evening, NAM/GFS forecast soundings indicate that the coverage
and intensity of rainfall will be limited by ample dry air above
~850mb and a persistent capping inversion. That being said, most
locations should still experience at least a trace of rainfall as
the front advances, with the greatest precipitation coverage to
the northeast of the I-610 loop where moisture availability is
best.

As the front departs offshore overnight, moderate northerly winds
will develop in its wake as broad surface high pressure moves
into the central CONUS with skies quickly clearing by Sunday
morning. As cooler and drier air filters into the region behind
the boundary, lows will cool into the upper 40s to lower 50s. Sunday
is shaping up to be quite pleasant with highs in the mid to upper
60s and dew points in the 30s to low 40s.

Cady

LONG TERM [Sunday Night Through Saturday]...

Models in good agreement with evolution weather systems through
Wednesday. Colder...drier airmass continues to advect into the area
Sunday night behind the cold front...with northerly winds especially
gusty over and downwind of the waters. Winds diminish on Monday as
high pressure ridge builds over the area.

Surface ridge slides east of the area on Tuesday...with onshore flow
bringing in more humidity Wednesday. Onshore flow strengthens on
Thursday. Models start to diverge with position and timing of
surface low and trailing cold front late in the week. ECMWF brings a
shortwave trough and associated cold front through from west to east
Thursday night...with offshore NW flow at the coast by 12Z Friday.
GFS is slower with the short wave and frontal progression keeping SE
TX in the warm sector a bit longer with front reaching the coast
later Friday afternoon or evening. Canadian model is entirely
different keeping onshore flow over the area and hanging the front
back. All this points to the uncertainty in the forecast for late
next week as far as temperature and timing of rain chances.

18

MARINE...

Increasing onshore winds ahead of the approach of a surface cold
front will allow for 15 to 20 knot winds to persist across the
nearshore and offshore waters. Given this, cautions remain in
effect for these zones. With this warm and moist southerly flow
moving over the relatively cooler Gulf waters today, the
development of some patchy sea fog prior to the approach of the
boundary overnight is possible though a widespread fog event is
not expected. As the frontal boundary advances towards the coast
overnight, scattered to isolated showers will develop along and
ahead of it. Moderate offshore winds will develop as the boundary
departs, with cooler and drier air filtering into the area behind
it.

Cady

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  46  63  39  62  35 /   0   0   0   0   0
Houston (IAH)          52  65  42  62  39 /  10   0   0   0   0
Galveston (GLS)        57  66  47  60  48 /  10   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...High Rip Current Risk until 5 PM CST this afternoon for the
     following zones: Brazoria Islands...Galveston Island and
     Bolivar Peninsula.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 6 PM CST this evening
     for the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Waters from Freeport
     to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 8:49 AM CSTRip Current StatementHGXBrazoria, Galveston12 hr

Nearby

Small Craft Advisories in Texas, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.